Thursday, August 6, 2015

Can you drop too many drops?

Over a hundred and fifty years ago, the first versions of what we now know as “cough drops” were developed.  After centuries of trying various preparations to quell a nagging cough, two compounds commonly used in the mid-19th century were found to have excellent cough suppressive powers, and were formulated into a candy based drop.  Unfortunately, neither of these effective drops, first marketed by the Smith Brothers and Ludens, would survive on the market for long, as their ingredients, morphine and heroin, were addictive, dangerous, and fatal in large doses.  The drops we have on the market today are not quite so dangerous when taken to excess, but there are still risks.

That there are a variety of ingredients scattered among dozens of brands and styles of drops only confounds the simple concern about dangerous overdosing.  The base material of most cough drops is a simple sugar based candy, the excess consumption of which can raise blood sugar in diabetics, lead to tooth decay, and conceivably weight gain if taken to extreme.  The sugar free variety may have sorbitol as a sweetening agent, which can cause diarrhea when taken to excess, or any of a number of artificial sweeteners that can also be of questionable toxicity in large quantities.

There are several classes of ingredients unique to cough drops that can lead to a variety of problems when overdosed.  These include demulcents, used to protect irritated areas of the throat; several anesthetic or analgesic ingredients, used to help ease the pain of a sore throat; and medications which act to suppress a cough directly.  Each of these classes has a distinct group of hazards.

The demulcents may be the least troubling of the group.  Compounds such as pectin, which is also used in canning, and glycerin, which is used as a laxative, help to soothe the throat.  Take too much of these and you may have some loose stools, but it would be difficult to take a dangerous dose of demulcents by popping cough drops.

Several of the anesthetic ingredients may cause more problems.  Menthol, one of the more common ingredients used in cough drops, is present only in tiny quantities in the drop, making overdosing difficult.  Nonetheless, getting too much menthol can cause difficulty with breathing, a rapid heartbeat, nervous system problems including convulsions and becoming unconscious, nausea, vomiting, diarrhea, and kidney malfunction.  Phenol, also known as carbolic acid, is another anesthetic in many cough drops, which has its share of issues with overdosing.  Phenol toxicity can cause severe disruption of the cardiovascular, gastrointestinal, or nervous systems, even leading to death.  If one suspects an overdose of any agent in this group, contact a local Poison Control Center immediately.

Eucalyptus oil is another of those unique cough drop ingredients, used to soothe the cough and throat.  Pharmacologically complicated, overdosing with this substance can affect just about every organ system in the body, from central nervous system through the skin; the heart, lungs, GI tract, and everything in between. While, again, it is hard to get enough to cause a problem, a word to the wise should be sufficient.

One of the more dangerous substances in cough drops, and it is not in all of them by any means, is dextromethorphan, or dextromethorphan hydrobromide, also known as “DM.”  This is a non-narcotic cough suppressant, which for many is effective as codeine, but which carries a significant potential for side effects.  Because dextromethorphan works similarly to narcotics, the side effects parallel that class as well.  That means that breathing and neurological issues, which can lead to death, have been seen with overdoses.  This drug has become one which is abused by youth.  In fact, medications which are used to treat narcotic overdoses are used to try to treat overdoses of dextromethorphan.

Depending on which of the compounds is involved, overdosing by two to three times the recommended dose can cause a potentially severe problem.  Bottom line, take cough drops only as recommended on the product label.  If the cough is not clearing, don’t take more of the product, see your doctor to find out what could be wrong.

No comments:

Post a Comment